Alert archive / Indiana / Flash Flood Warnings in 2002

Flash Flood Warning 54, NWS Paducah, KY

September 26, 2002Spencer County, Warrick County, Indiana

NWS Paducah, KY issued this flash flood warning at Sep 26, 2002, 7:45 PM CDT for Spencer County, Warrick County, Indiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2002, 7:45 PM CDT (00:45 UTC)
Expired
Sep 26, 2002, 11:45 PM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Spencer County, IN, Warrick County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
587 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 270045
FFWPAH
INC147-173-270445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
745 PM CDT THU SEP 26 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SPENCER COUNTY IN SOUTHWEST INDIANA
  WARRICK COUNTY IN SOUTHWEST INDIANA

* UNTIL 1145 PM CDT

* AT 743 PM CDT...PADUCAH RADAR ESTIMATED 3 TO 4 INCHES OF RAIN HAD 
ALREADY FALLEN IN WARRICK COUNTY AND PORTIONS OF SPENCER COUNTY. 
RADAR WAS SHOWING SOME ENHANCEMENT THAT SUGGESTED ANOTHER INCH OR 
MORE WAS POSSIBLE IN THE NEXT HOUR...AND THIS WILL LIKELY LEAD TO 
SOME FLOODING...PARTICULARLY OF AREA ROADWAYS.

WATCH OUT SINCE IT IS DARK AND BE CAREFUL NOT TO DRIVE OVER A ROAD 
WITH WATER FLOWING OVER IT.

LAT...LON 3819 8685 3804 8680 3786 8712 3796 8739
          3821 8745

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 2:40 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Sep 26, 2:40 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
240 PM CDT THU SEP 26 2002

MAIN FORECAST QUESTIONS CONTINUE TO BE RAIN AMOUNTS OVERNIGHT INTO
EARLY FRIDAY AND FLOODING POTENTIAL.

LATEST SURFACE ANALYSIS SHOWS ISIDORE CENTERED OVER SOUTH CENTRAL
MISSISSIPPI.  RAINFALL ACROSS THE PAH FORECAST AREA HAS BEEN MAINLY
CONFINED TO THE SOUTHEAST HALF...WITH RADAR ESTIMATED STORM TOTALS
OF ONE HALF TO ONE AND A HALF INCHES OVER EXTREME SOUTHEAST PORTION
OF FA.  ENTIRE AREA OF RAIN HAD A DIFFICULT TIME SPREADING NORTHWEST
THIS MORNING...BUT NOW IS FINALLY MAKING PROGRESS.

MODELS REMAIN CONSISTENT...WITH THE AVN STILL MOVING ISIDORE A
LITTLE FASTER NORTHEAST THAN THE ETA/MESOETA.  CURRENT PRECIP AREAL
COVERAGE SEEMS TO BE PRETTY WELL COVERED BY THE AVN SOLUTION.
HIGHEST QPF AMOUNTS STILL LOOK LIKE THEY WILL BE OVER WEST KENTUCKY
INTO SOUTHWEST INDIANA THROUGH 18Z FRIDAY...WITH THE AVN PUTTING A
LITTLE MORE EMPHASIS OVER SOUTHWEST INDIANA THAN THE ETA.  MODELS
ALL MOVE THE SYSTEM OUT OF THE AREA QUICKLY FRIDAY AFTERNOON...WITH
POSSIBLY SOME LINGERING PRECIP IN EASTERN MOST AREAS INTO EARLY
FRIDAY AFTERNOON.  PRECIP TOTALS ACROSS MOST OF WEST KENTUCKY AND
SOUTHWEST INDIANA ARE PUSHING FLOOD GUIDANCE...AND THE EXCESSIVE
RAINFALL OUTLOOK HAS POTENTIAL FOR GREATER THAN 4 INCHES OVER THESE
SAME AREAS.  AREA CURRENTLY COVERED BY WATCH STILL LOOKS GOOD AND
WILL JUST EXTEND THE WATCH AREA A LITTLE FARTHER NORTHWEST...
BASICALLY ALONG AND SOUTHEAST OF A MAYFIELD KY...TO EVANSVILLE
IN...TO PETERSBURG IN LINE.

LOOKING AT NEAR TERM TEMPS...GOING PACKAGE LINES UP PRETTY WELL WITH
COOLER MAV VALUES.  WILL ONLY MAKE MINOR ADJUSTMENTS.

IN THE EXTENDED...HIGH PRESSURE ALOFT BEGINS TO BULGE (AVN) ALONG
THE SE COAST. THIS SHOULD BEGIN TO DRAW MOISTURE NORTH FROM THE GULF
OF MEXICO. INDEED...SURFACE GRADIENT SUGGEST A GULF OF MEXICO FETCH
BY TUE AFTERNOON. HOWEVER...WITH SURFACE RIDGING OVER THE LOWER TN
VALLEY...AM RELUCTANT TO INTRODUCE RAIN CHANCES YET. WILL JUST BEEF
UP CLOUDS RIGHT NOW. AVN BRINGS ANOTHER TROPICAL SYSTEM INTO THE
NORTHERN GULF WED. EVEN IF THIS FAILS TO MATERIALIZE...NEXT S/W TROF
AND SURFACE FRONT WILL BE APPROACHING WED/THU TIME FRAME...SO THINK
CHC OF RAIN IS WARRANTED.

.PAH...FLOOD WATCH TONIGHT THROUGH FRIDAY MORNING ALONG AND
SOUTHEAST OF A MAYFIELD KY TO EVANSVILLE IN TO PETERSBURG IN LINE.

THANKS TO SDF...BNA FOR FLOOD WATCH COORDINATION EFFORTS.

RSU/MEFFERT

Nearby

Flash Flood Warnings in Indiana, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.